What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 13, 2:59 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, May 13, 2:59 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
359 PM EDT Tue May 13 2025
.SYNOPSIS...
An upper low will slowly drift northeastward toward the area
through the day tomorrow, before shearing out into an open wave
and lifting to our northeast on Thursday. An area of low
pressure will track toward the Upper Midwest and Western Great
Lakes by Friday, before tracking eastward across Quebec and
Ontario this weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
An upper low centered off to our southwest over Kentucky and
Ohio continues to slowly drift northeastward toward our area.
Stratiform rain (mostly light to moderate in nature) has
continued through much of the day within a zone of large scale
ascent ahead of the approaching upper low as low-level moisture
continues to be transported north and eastward into our area.
Much of the forecast area has received 1-2 inches of rainfall
since last night, with northeast Maryland receiving a bit less.
Rainfall has been enhanced along the east facing slopes of the
Blue Ridge and Alleghenies within upslope flow, with a strong
southeasterly low-level jet intersecting the terrain. Heavy
rainfall has been ongoing through much of the day in those
locations, leading to several instances of flooding. The hardest
hit location has been southwestern Allegany County, where
Georges Creek is at its second highest ever recorded level and
still rising (just short of Major Flood stage). A Flash Flood
Emergency is in effect for southwestern Allegany County.
While stratiform rain is ongoing across much of the forecast
area, the system's mid-level dry slot is starting to work into
southwestern portions of the forecast area. As the mid-high
level clouds move out, those locations are experiencing some
breaks of sun, which has led to subsequent development of
instability and then thunderstorms. These thunderstorms are just
working into Nelson County, and could impact portions of the
Shenandoah Valley and Central Virginia over the next few hours,
potentially leading to some isolated instances of flooding. A
Flood Watch remains in effect for the bulk of the forecast area
through tonight. While some light rain is still ongoing across
Western Maryland, the heaviest rain has come to an end as the
low- level jet (and the upslope enhancement in rainfall rates it
caused) starts to lift to the north out of the area.
Showers will continue on and off through the night, before
eventually winding down from southwest to northeast during the
second half of the night. Fog may be possible during the second
half of the night, especially across southwestern portions of
the forecast area where the rain should exit earlier.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The upper level low will begin opening as it approaches
Wednesday. While cloud breaks might be limited, especially
across the northern half of the area, some low level drying may
begin to take place as the steadier showers pivot off to the
north. Instability will build in this area to the southwest, and
with little inhibition, widespread showers and scattered
thunderstorms are expected to develop by afternoon. This
activity should gradually spread northeastward, but perhaps with
lower intensity as it encounters weakening instability. Shear
will be marginal, around 20-30 kt, but this could support a few
stronger storms with gusty winds being the primary threat. Storm
motions will also be somewhat slow with unidirectional wind
profiles. Precipitable water values will be lower, but isolated
flooding will be possible with any heavier convection that
moves over sensitive areas from previous rainfall. Temperatures
should push into the 70s for most areas, warmest in the
southwest. Showers will gradually lift to the northeast
Wednesday night.
The weakening trough axis will be overhead Thursday. More breaks
of sun are likely, which will allow temperatures to rise toward
80. While forcing is somewhat nebulous, dew points will still be
well into the 60s, so at least some scattered showers and
thunderstorms will be possible during the afternoon. Late
Thursday night, eyes will turn to the northwest as some guidance
has remnant convection along a warm front moving toward the
area. If this does occur, storms may be maintained by steepening
lapse rates aloft and elevated instability.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
An active period continues through the first half of this weekend.
The bigger change on Friday and Saturday will be the notable uptick
in heat and humidity levels. A subtropical ridge centered over the
Gulf of America is expected to flex northward on Friday which will
help raise heights by around 3 to 5 dm. The current forecast package
calls for high temperatures in the low/mid 80s, coupled with dew
points in the mid 60s to near 70 degrees. This setup would yield a
more favorable thermodynamic environment as surface-based CAPE
values rise to around 2,000 to 3,000 J/kg. Some of the more robust
solutions would carry instability to near 4,000 J/kg, although these
appear to be driven by a low-level moisture bias. Given vertical
shear in the 30 to 40 knot range, this instability/shear combination
is more than sufficient for area-wide severe weather. However, there
are question marks in this setup given some potential capping issues
as well as contamination from previous upstream convection. Given
this system is still 72 hours away, details will likely become
revealed in the next day or so as convective-allowing models come
into play.
The closed low/upper trough initially over the Upper Midwest will
track eastward to the lower Great Lakes by Saturday evening. In
response to this trough, heights are forecast to slowly fall
offering a grazing blow to the local area. Like the preceding day,
conditions remain warm with temperatures in the mid/upper 80s, but
with a bit of a decrease in moisture levels. This would be slightly
less optimal for convective development. However, forcing is more
focused so Saturday could present a threat for additional strong to
severe thunderstorms. The cold front attached to this system tracks
through the Mid-Atlantic region by Saturday evening. This boundary
eventually shifts winds over to westerly into the night and Sunday.
A more tranquil pattern is anticipated for the second half of the
weekend and into early portions of next week. High pressure builds
over Ontario and extends southward into the Great Lakes and Ohio
Valley. This yields a gradual drop in daily temperatures as well as
dew points returning to the 50s. The next system to monitor is
another very amplified trough that tracks across the central U.S.
during the middle of next week. The associated warm front begins to
approach the local area from the south by Tuesday. Consequently,
this would also bring the next opportunity for any organized
precipitation.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Low-end MVFR to high-end IFR conditions and showers continue at
the terminals this afternoon. All terminals are expected to drop
to IFR/LIFR tonight, with rain showers continuing on and off
through much of the night. A brief thunderstorm also can't be
ruled out this evening. PROB30 groups were maintained to
account for that possibility. Winds are gusty out of the east
this afternoon, with many sites intermittently gusting to around
20-30 knots. These gusty winds should continue through the
first half of the night, before decreasing in magnitude during
the second half of the night. Fog may also be possible later
tonight, especially at CHO. Showers should move out of the area
from southwest to northeast during the second half of the
night.
IFR conditions are expected to start the day tomorrow, with
ceilings gradually lifting to MVFR and potentially even VFR
during the afternoon hours. Conditions should stay dry through
the morning, but showers and thunderstorms will form during the
afternoon, and some could potentially impact the terminals.
PROB30 groups were added tomorrow afternoon at IAD, DCA, and BWI
to account for this potential. Primarily VFR conditions are
expected on Thursday, but an afternoon shower or thunderstorm
can't be ruled out.
Friday and Saturday each bring the potential of strong to severe
convection as a cold front approaches from the west. Restrictions
are looking likely at times, particularly during the afternoon to
evening hours. The typical hazards of gusty/erratic winds, heavy
downpours, and frequent lightning would accompany many of these
storms. The cold front pushes through the terminals by Saturday
evening which shifts winds from southwesterly to westerly. Gusts up
to 20 knots are possible as this occurs. VFR conditions are expected
for Sunday with westerly gusts in the afternoon to around 20
knots.
&&
.MARINE...
High end SCA conditions continue over the waters this afternoon,
with gusts out of the east to southeast at around 25-30 knots.
Winds will increase further this evening, with Gale conditions
expected over Chesapeake Bay and the Lower Tidal Potomac this
evening. Winds should decrease back to SCA levels for the second
half of the night. SCA gusts may linger over northern portions
of the Bay through tomorrow morning, but elsewhere sub-SCA gusts
are expected tomorrow. Light southerly winds are expected over
the waters tomorrow night through Thursday.
A strong system will bring a threat for strong to severe
thunderstorms on both Friday and Saturday. This may necessitate some
Special Marine Warnings for some of these cells. Initial south-
southwesterly winds eventually shift to westerly by Saturday evening
as the cold front moves through. The current forecast does keep
background winds below advisory thresholds. However, the bigger
issue would be the thunderstorm-related wind fields.
&&
.TIDES/COASTAL FLOODING...
As a low pressure system slowly approaches through mid week,
continued onshore flow will gradually build anomalies. Sensitive
shoreline could approach or reach minor tidal flood levels
especially with the Wednesday and Thursday morning high tide
cycles.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through late tonight for DCZ001.
MD...Small Craft Advisory until 6 PM EDT this evening for MDZ008.
Small Craft Advisory from 2 AM to noon EDT Wednesday for
MDZ008.
Gale Warning from 6 PM this evening to 2 AM EDT Wednesday for
MDZ008.
Flood Watch through late tonight for MDZ003-004-501>504-510.
VA...Flood Watch through late tonight for VAZ028-031-050-051-
053>057-501-502-505-506-526-527.
Flood Watch until 2 AM EDT Wednesday for VAZ025>027-029-030-
036>040-503-504-507-508.
WV...Flood Watch through late tonight for WVZ050>053-503-504.
Flood Watch until 2 AM EDT Wednesday for WVZ055-501-502-505-
506.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ530>534-537>543.
Small Craft Advisory from 2 AM to noon EDT Wednesday for
ANZ530-531-538-539.
Gale Warning from 6 PM this evening to 2 AM EDT Wednesday for
ANZ530>534-537>543.
Small Craft Advisory from 2 AM to 6 AM EDT Wednesday for
ANZ532>534-537-540>543.
Small Craft Advisory until 4 AM EDT Wednesday for ANZ535-536.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...ADS
LONG TERM...BRO
AVIATION...BRO/KJP
MARINE...BRO/KJP
TIDES/COASTAL FLOODING...ADS/LFRHazardous weather outlook, May 13, 12:38 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
138 PM EDT Tue May 13 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-141745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
138 PM EDT Tue May 13 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for northern Virginia, Washington DC,
and Montgomery County Maryland through tonight. An isolated
instance of flooding is possible elsewhere.
A Gale Warning is in effect for most of the area waterways for
this evening.
Special Marine Warnings may be needed for gusty thunderstorms this
afternoon and evening, mainly on the middle Chesapeake Bay and
lower tidal Potomac River.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An isolated instance of flooding is possible Wednesday.
Severe thunderstorms capable of producing damaging winds and hail
are possible Friday, but confidence is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report flooding and rainfall
measurements to the National Weather Service.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-141745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
138 PM EDT Tue May 13 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect through tonight for most of the outlook
area excluding the greater Baltimore metropolitan area. However,
and isolated instance of flooding could occur outside the watch
area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An isolated instance of flooding is possible Wednesday.
River Flood Watches are in effect for portions of the Potomac,
Shenandoah, and Rappahannock Rivers from Wednesday morning through
early Friday.
Severe thunderstorms capable of producing damaging winds and hail
are possible Friday, but confidence is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report flooding and rainfall
measurements to the National Weather Service.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-141745-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
138 PM EDT Tue May 13 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for most of the outlook area through
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An isolated instance of flooding is possible Wednesday.
Severe thunderstorms capable of producing damaging winds and hail
are possible Friday, but confidence is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report flooding and rainfall
measurements to the National Weather Service.
DHOF
In the hours before
Local storm report, May 13, 3:10 PM EST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
410 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Flash Flood 2 SSW La Vale 39.63N 78.84W
05/13/2025 Allegany MD Trained Spotter
Around a foot, or more, of flowing water over Rt. 40
(Winchester Rd.) where it goes under Interstate 68 along
Braddock Run.
&&
Event Number LWX2504707
CJLLocal storm report, May 13, 3:33 PM EST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
433 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Flood Cumberland 39.67N 78.79W
05/13/2025 Allegany MD Mesonet
Wills Creek at Cumberland reached minor flood at 415
PM.
&&
Event Number LWX2504708
LFRLocal storm report, May 13, 4:18 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
518 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Flash Flood 2 SSW Keyser 39.41N 79.00W
05/13/2025 Mineral WV Trained Spotter
Flooding along US-220 in Keyser WV due to 6.25 inches
of rain.
&&
Event Number LWX2504709
LFRLocal storm report, May 13, 4:52 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
552 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Flood Headsville 39.44N 78.82W
05/13/2025 Mineral WV Mesonet
Patterson Creek (HDSW2) at Headsville reached minor
flooding at 530 PM.
&&
Event Number LWX2504712
LFRLocal storm report, May 13, 5:04 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
604 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Flash Flood 2 SSW Greenwood 38.03N 78.79W
05/13/2025 Albemarle VA 911 Call Center
Portions of Brooksville Rd. and Newtown Rd. are washed
out, with an ongoing water rescue occurring on
Brooksville Rd.
&&
Event Number LWX2504713
CJLLocal storm report, May 13, 5:24 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
624 PM EDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Flood 2 NW Seymourville 39.08N 79.13W
05/13/2025 Grant WV Emergency Mngr
Multiple reports of flooding along Lunice Creek Hwy
between Maysville and Petersburg, primarily in low-lying
areas and culverts with poor drainage.
&&
Event Number LWX2504714
BELAKNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245821, 1245829, 1245842, 1245831, 1245841, 1245980, 1251813, 1245830, 1245837, 1245845, 1251809, 1251807, 1251811, 1245822, 1245833, 1245834, 1245835, 1245836, 1245839, 1245840, 1245978, 1245828, 1251815, 1245844, 1245976, 1245975, 1245843, 1245838, 1245823, 1245824, 1245825, 1245826.